Texas, 2014

Hail and Damaging Winds in Texas, May 12, 2014

May 12, 2014 · NWS SJT · 13 events in 6 counties and zones

A cold front triggered a few severe thunderstorms that resulted in large hail and isolated wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front triggered a few severe thunderstorms that resulted in large hail and isolated wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 12, 10:31 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 12, 10:31 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1131 AM CDT MON MAY 12 2014

.UPDATE...
The cold front is just a bit ahead of schedule, currently
bifurcating the CWA from southwest to northeast (Ozona, to Paint
Rock, to Cross Plains). Winds are from the north at 15-20 mph in
the wake of this front. Temperatures remain in the 60s in areas
that experienced the frontal passage early this morning, but have
only regressed into the mid 70s at locations where the front as
arrived in the past 1-2 hours. I lowered max temps across the Big
Country and western Concho Valley a few degrees with only minor
tweaks needed elsewhere. Other minor changes were made to the
dewpoint/wind grids to account for the faster cold front.

Convection is just now beginning to ramp up in the warm sector,
primarily from Paint Rock to Brownwood. The EMC RAP meso-analysis
provided by the SPC indicates MLCAPE values of 2000-3000 J/kg
across the area with little/no CINH. Effective shear has
increased over the past few hours and should be supportive of
organized convection this afternoon and early this evening. Steep
mid-level lapse rates will promote hail growth, however, the drier
air behind this front may push the severe threat east of the area
by early evening. During the late afternoon and evening hours,
this convection should grow upscale, decreasing the severe threat
and becoming more of a heavy rain producer.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON MAY 12 2014/

AVIATION...
/12Z TAFS/
Stratus will remain over the Heartland and Northwest Hill Country
through mid morning and then will dissipate. Going with MVFR CIGS at
the KJCT and KBBD terminals until 16Z. Mainly VFR conditions are
expected the rest of the TAF forecast. Isolated to scattered
thunderstorms will be possible east of an Abilene to
San Angelo line mainly this afternoon and tonight. Storms may even
be more numerous by tonight east of a Coleman to Junction line. The
models are developing an MCS along a cold front by 06Z Tuesday and
moving it slowly east into central Texas. However, confidence is
only high enough to add VCTS to the terminals through 02Z Tuesday.
Winds will be south and then become north as cold front moves
through West Central Texas today and this evening.

PREV DISCUSSION... /ISSUED 442 AM CDT MON MAY 12 2014/

SHORT TERM...
(Today and Tonight)

WV imagery this morning was showing and a strong upper level trough
over the central and southern Rockies with a mid level speed max of
50 to 70 knots rotating out in the Plains. Upper level flow has
backed to southwest over Texas. Also, a lot mid and upper subsidence
evident which is still resulting in a strong cap over West Central
Texas. At the surface, a cold front was located along a Quanah to
Seminole line. A dryline extended south along a Wink to Sanderson
line. Not much happening yet convection wise as low level inhibition
and cap is still holding strong. A few showers have developed just
behind the cold front across northwest Texas. The airmass was very
moist across our area with southerly flow and dewpoints in the mid
to upper 60s.

For today, the chance of showers and thunderstorms will increase mid
morning through the afternoon across mainly the eastern half of the
CWFA. The cold front will continue southeast into West Central Texas
and will probably slow its forward speed. Scattered showers and
thunderstorms will develop along and behind the front as elevated
instability erases the cap. The HRRR convective allowing model is
showing best coverage of activity east of an Abilene to San Angelo
line. The combination of good instability in the warm sector and
weak 0-6KM shear of 25 to 30 knots will result in multicell storms
with possible brief supercell structures. A few strong to severe
storms are possible across mainly the Heartland and Northwest Hill
Country. The main hazards will be large hail, damaging winds and
dangerous cloud to ground lightning. Going with mainly chance to
slight chance POPS for today. Temperatures will be cooler with highs
in the 80s.

For tonight, There will be a chance of showers thunderstorms across
much of our area with better coverage of storms east of a Coleman to
Sonora line. a few storms may be severe. The main hazards will be
large hail, damaging winds and dangerous cloud to ground lightning
mainly before 06Z Tuesday. The bigger focus will be the potential
for locally heavy rainfall across the Heartland and Northwest Hill
Country, due to good low level southerly flow. moisture flux
convergence along a slow moving cold front, PWAT values of 1.5 to
1.75 inches and in the RRQ of highly amplified 250MB jet. Rainfall
amounts of 1 to 2 inches with locally heavy amounts are possible
along and east of a Brownwood to Junction line. Also, going with
LKLY to CAT POPS across the southeast CWFA.

LONG TERM...
(Tuesday through next Monday)

The cold front will be well south of the area early Tuesday morning,
with the upper level trough axis over New Mexico. Showers and
thunderstorms may be ongoing across far southeast sections early
Tuesday morning but will move east of the area by mid to late
morning. Additional showers and isolated thunderstorms will be
possible across much of the area during the day as lift increases
ahead of the approaching upper trough. Moisture will be limited, so
precipitation is expected to be light, with most areas seeing one
tenth inch or less of rainfall. It will be considerably cooler on
Tuesday with highs well below normal for this time of year. NAM
guidance looks too cool with highs in the upper 50s, so went with a
GFS/NAM blend, which looks more reasonable with highs topping out in
the lower 60s. Lingering showers will be possible Tuesday evening
over southeast sections, otherwise dry conditions are expected
overnight with clearing skies, as drier air filters in behind the
departing upper trough. Temperatures will be very chilly Wednesday
night with overnight lows in the lower and middle 40s.

Dry and cool weather will continue on Wednesday with sunny skies,
light winds and highs in the lower 70s. Another cool night is in
store Wednesday night with low temperatures again in the 40s. Will
maintain a dry forecast Thursday into next weekend with a warming
trend through the period. Northwest flow aloft is expected through
Saturday, with a short wave ridge overspreading the Plains on
Sunday. High temperatures will warm from the mid 80s late week, to
the upper 80s and lower 90s by the end of the weekend. Expect
overnight lows in the 50s, warming into the 60s through the
period.

FIRE WEATHER...
Elevated fire weather conditions will be possible across much of
West Central Texas Wednesday through Friday, as minimum relative
humidity values drop to 15 to 20 percent, but 20 foot winds
generally remain below 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 76  50  63  45  72 /  40  20  20  10   0
San Angelo 	 85  52  62  43  73 /  20  20  20  10   0
Junction 	 84  57  64  46  73 /  30  70  40  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

Update: Johnson
Hazardous weather outlook, May 12, 4:14 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT MON MAY 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS. A FEW STORMS MAY BE SEVERE ALONG AND EAST OF A CROSS PLAINS
TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO...HEAVY RAINFALL
OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE
TONIGHT ALONG AN EAST OF A COLEMAN TO JUNCTION LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 12, 11:09 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1209 PM CDT MON MAY 12 2014

TXZ140-121745-
BROWN TX-
1209 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 PM CDT FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1204 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF EARLY...MOVING NORTHEAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES POSSIBLE...
  LIGHT LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  OWENS BY 1220 PM CDT
  BLANKET BY 1230 PM CDT
  MAY BY 1235 PM CDT

LAT...LON 3166 9902 3176 9911 3205 9890 3203 9888
      3184 9876
TIME...MOT...LOC 1709Z 217DEG 22KT 3179 9897

JOHNSON
Special weather statement, May 12, 11:42 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1242 PM CDT MON MAY 12 2014

TXZ139-121815-
COLEMAN TX-
1242 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT FOR
COLEMAN COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1241 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
SANTA ANNA...MOVING NORTHEAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  SANTA ANNA BY 1250 PM CDT

LAT...LON 3156 9929 3169 9945 3202 9920 3160 9921
TIME...MOT...LOC 1743Z 217DEG 21KT 3169 9932

JOHNSON

The radar

The Dyess AFB radar (KDYX), 92 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 12, 11:49 AM CST to 11:54 AM CST
Where
Brown County, 0.59 mi E of Bangs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.720, -99.120

Hail, Brown

When
May 12, 12:38 PM CST to 12:42 PM CST
Where
Brown County, 2.73 mi ESE of Brownwood Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.780, -98.910

Hail, Brown

When
May 12, 12:49 PM CST to 12:53 PM CST
Where
Brown County, 2.73 mi ESE of Brownwood Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.780, -98.910

Hail, Brown

When
May 12, 12:55 PM CST to 12:59 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -98.990

Hail, Brown

When
May 12, 1:15 PM CST to 1:20 PM CST
Where
Brown County, 1.81 mi NE of Ricker
Measured
1 in hail
Reported by
Public
Coordinates
31.720, -98.900

The public reported quarter size hail along U.S. Highway 84 East, between Early and Zephyr.

Hail, McCulloch

When
May 12, 1:58 PM CST to 2:03 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -99.330

The public reported quarter size hail at the corner of 7th and Cypress Street.

Hail, Mason

When
May 12, 3:00 PM CST to 3:05 PM CST
Where
Mason County, 6.66 mi SSW of Fredonia
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.840, -99.160

Law enforcement reported ping pong ball size hail near the intersection of FM 386 and FM 2618.

Hail, Menard

When
May 12, 3:41 PM CST to 3:45 PM CST
Where
Menard County, 13.83 mi S of Menard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.720, -99.770

Hail, Mason

When
May 12, 3:42 PM CST to 3:46 PM CST
Where
Mason County, 1.5 mi NNW of Mason Co Arpt
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
30.750, -99.190

Thunderstorm Wind, San Saba

When
May 12, 3:50 PM CST to 3:54 PM CST
Where
San Saba County, 1.5 mi NNW of Cherokee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.000, -98.710

The public reported large tree limbs down.

Hail, Kimble

When
May 12, 4:09 PM CST to 4:13 PM CST
Where
Kimble County, 10.03 mi NE of Cleo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.710, -99.770

Thunderstorm Wind, Mason

When
May 12, 4:24 PM CST to 4:28 PM CST
Where
Mason County, 4.06 mi SW of Hedwigs Hill
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
30.630, -99.170

A National Weather Service Cooperative Observer reported large tree limbs down.

Hail, Kimble

When
May 12, 4:32 PM CST to 4:37 PM CST
Where
Kimble County, 6.69 mi ENE of Cleo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.620, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519801, 519802, 519803, 519804, 519807, 519827, 519828, 519830, 519832, 519836, 519838, 519846, 519847.